Some compounding pharmacies are preparing compounded pain creams and ointments that contain a combination of multiple potent medications. Many include drugs that can cause central nervous system depression or cardiac effects such as ketamine, baclofen, cyclobenzaprine, lidocaine, tricyclic antidepressants, gabapentin, clonidine, and nifedipine. Most of these drugs have not been US Food and Drug Administration (FDA)-approved for topical use (although off-label use of medications is routine). Some compounding pharmacies are filling prescriptions for these pain creams for specific patients. Their use is growing, prompting some pharmacies to employ a sales force, initiate elaborate marketing campaigns, and provide template prescriptions to make prescribing of these creams easier. Prospective patients are even receiving unsolicited calls at home, with a promise that the cream can be prescribed after an arranged telephone consultation with a physician.

Consumers are charged per ingredient and there is really no proof that more ingredients make the product better. In fact safety is likely to be more of an issue, even when used by the intended patient at the intended site. The Philadelphia Poison Control Center, one of our nation's 57 Poison Control Centers, has had 8 cases reported as a result of these products in the last 12 months, and no cases prior to that. There have been cases of children ingesting or applying the creams, of adults intentionally abusing it, and of adults experiencing adverse effects with appropriate use.  In one case, a child who became severely ill after applying his mom's compounded topical fibromyalgia medication to his body—gabapentin, ketamine, diclofenac, clonidine, nifedipine, bupivacaine, menthol, and cyclobenzaprine. Pediatric patients have also experienced toxicity when the cream is applied to their skin intentionally for a skin condition. In a case reported last year, severe toxicity occurred in an 18-month-old child when his father's compounded ointment was used to treat a diaper rash. Also, a 47 year old female experienced a low hear rate, slurred speech, and dizziness, after applying her compounded pain cream containing five ingredients, including clonidine, a blood pressure medication.

Patients may be unaware of potential dangers with these creams. The products, which are not packaged in containers with a safety closure, also may not be as carefully stored as other medications in order to avoid accidental child exposures. Because safety issues can arise with any compounded, unapproved formulations of medications, regulatory or licensing oversight is necessary. With compounded pain creams and ointments, we are specifically concerned about some compounding company statements that may be unproven, such as the products' safe use with children.

Compounded pain creams need prominent warnings on labels that describe the potential for toxicity. Physicians who prescribe these drugs, as well as pharmacists who compound and dispense them, must assure that patients are provided with instructions about possible adverse effects, safe storage, and proper use.


Read more from the Check Up blog »

Jeanette Trella is Managing Director of The Poison Control Center at The Children's Hospital of Philadelphia